Tennessee, 2005

Hail and Damaging Winds in Tennessee, June 20, 2005

June 20, 2005 · NWS HUN · 3 events in 1 county or zone

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 20, 2:00 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 20, 2:00 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
300 PM CDT MON JUN 20 2005

.DISCUSSION...
WATER VAPOR SATELLITE ANIMATION INDICATED AN UPPER LOW OVER WESTERN
NORTH CAROLINA/TENNESSEE...SLOWLY RETROGRADING TO THE SW. ISOLATED
SHOWERS AND T-STORMS WERE NOTED OVER THIS PORTION OF THE TENNESSEE
VALLEY...AND MORE NUMEROUS EAST OF HERE. EVEN THOUGH THERE IS ABOUT
AN INCH OF PRECIP WATER PER AREA 12Z SOUNDINGS...THE SLOW MOVEMENT
OF THE STORMS EAST OF HERE HAVE YIELDED OVER 3 INCHES OF RAIN OVER
SE TENNESSEE. 2 PM TEMPS ACROSS THE VALLEY WERE IN THE LOW/MID 80S
WITH 60-65 DEWPOINTS NOTED TOO.

FOR THIS EVENING...WILL KEEP ISOLATED POPS FOR ALL OF THE COUNTY
WARNING AREA. THE UPPER LOW SHOULD NOT MOVE MUCH FURTHER SW OVER-
NIGHT...AS IT SHOULD SLOWLY WEAKEN AND HEAD ENE MORE AS A TROUGH. AT
THIS TIME...HAVE SHOWERS ENDING AFTER MIDNIGHT WITH SKIES BECOMING
MOSTLY CLEAR BY TUE MORNING.

UPPER RIDGING OUT WEST WILL BUILD INTO THE MID 590S DECAMETER RANGE
AND HELP PRODUCE WARM TO HOT TEMPS...AND GENERALLY DRY WEATHER FOR
THE VALLEY. HAVE NOTED FOR THURS AFTERNOON THE +60 HOUR 12Z NAM/GFS
BUILD OUR 500 MB HEIGHTS TO THE 588 DM LEVEL.

FOR THE PERIOD INTO THE UPCOMING WEEKEND AND EARLY NEXT WEEK...
EXTENDED GUIDANCE WAS IN GOOD AGREEMENT FOR THIS AREA. UPPER RIDGING
FROM THE WEST WILL CONTINUE BUILDING EAST...CONTINUING WARM TO HOT
TEMPS AND DRY WEATHER.

SUMMER 2005 OFFICIALLY BEGINS AT 646Z OR 146 AM CDT THIS MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    62  89  66  91 /  20  10   0  10
SHOALS        63  89  67  91 /  20  10   0  10
CULLMAN       63  88  67  91 /  20  10   0  10
FAYETTEVILLE  62  88  66  91 /  20  10   0  10
FT PAYNE      61  85  62  88 /  20  10  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

BOYD
Hazardous weather outlook, Jun 20, 11:49 AM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1249 PM CDT MON JUN 20 2005

ALZ001>010-016-TNZ076-096-097-211000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1249 PM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

AN UPPER LEVEL SYSTEM OVER THE CAROLINAS COMBINED WITH SUFFICIENT
DAYTIME HEATING WILL ALLOW FOR SOME ISOLATED SHOWERS AND
THUNDERSTORMS TO DEVELOP OVER PORTIONS OF NORTHERN ALABAMA AND
SOUTHERN MIDDLE TENNESSEE THIS AFTERNOON. SOME OF THE STRONGER
THUNDERSTORMS MAY PRODUCE BRIEF DOWNPOURS...GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

PG

In the hours before

Special weather statement, Jun 20, 3:04 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
404 PM CDT MON JUN 20 2005

ALZ010-202130-
DE KALB-
404 PM CDT MON JUN 20 2005

...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 430 PM...

AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF SUMMERVILLE TO 5 MILES SOUTH OF FORT PAYNE...MOVING SOUTH AT 10
MPH.

DIME SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ADAMSBURG.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

24

The radar

The Northeast Alabama radar (KHTX), 22 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 20, 3:31 PM CST to 3:33 PM CST
Where
Franklin County, Sherwood
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.083, -85.933

A tree was blown down on Highway 56 near Sherwood.

Hail, Franklin

When
June 20, 3:40 PM CST to 3:45 PM CST
Where
Franklin County, 3 mi S of Sherwood
Measured
1.75 in hail
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
35.033, -85.933

Golf ball size hail was reported. Damage occurred to several automobiles.

Thunderstorm Wind, Franklin

When
June 20, 4:08 PM CST to 4:10 PM CST
Where
Franklin County, 5 mi NW of Winchester
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.233, -86.183

A tree was blown down along Highway 130.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459897, 5460161, 5460162.